Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.
Where are you from (country)? United States
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) Reddit’s r/tressless
What is your current age, height, weight?
25, 5’10, 150lbs
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
Finasteride, topical minoxodil foam 5%, 2 separate courses of accutane (taken when I was a teenager)
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
1.25mg finasteride daily
What condition was being treated with the drug?
Diffuse hair loss / receding hair line
For how long did you take the drug (weeks/months/years)?
finasteride - 1 year
minoxodil - about 3 months
accutane - unknown
How old were you, and WHEN (date) did you start the drug?
24 - Started finasteride December 2018.
Started Minoxodil October 2019.
How old were you when you quit, and WHEN (date) did you quit?
25 - Quit finasteride December 11th, 2019.
Just quit Minoxidil this week.
How did you quit (cold turkey or taper off)?
Taper. I went down to 0.625mg daily for two weeks. Then did a week of 0.25mg daily (I switched from quartering a 5mg Proscar pill to quartering a 1mg Propecia pill at this point). Then alternated 0.25mg every other day for another week. I had intentions of continuing this taper longer, but decided at that point I just wanted to quit taking the drug altogether.
How long into your usage did you notice the onset of side effects?
I had zero side effects the first 6 months. Began gradually noticing issues somewhere in months 7-9.
What side effects did you experience that have yet to resolve since discontinuation?
- Penis is occasionally rigid/firm while flaccid. Other times while flaccid it is long and elastic, sometimes with an hourglass shape.
- Erections feel odd. Almost like a hollow or numb feeling. Filmsy too, like it’s loose/unsteady at the base? It almost feels like if I pulled hard enough I could yank my penis off.
- Ocassional pain at tip of penis. Dull ache along shaft.
- Takes longer and more effort to achieve orgasm / ejaculation. Occasional discomfort upon ejaculation.
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
Loss of Libido / Sex Drive
[X ] Erectile Dysfunction
[ X] Loss of Morning Erections
[ X] Loss of Spontaneous Erections
Loss of Nocturnal Erections
[ X] Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
[ X] Difficulty Focusing / Concentrating
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
[ X] Extreme Anxiety / Panic Attacks
[X ] Severe Depression / Melancholy
[ X] Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
[X ] Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
[X ] Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
[X ] Frequent urination
Lowered body temperature
Other (please explain)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? Nothing at the moment. Avoiding supplements right now. Working on sleep, diet, exercise. Also trying to add a meditation / yoga practice to help relax. Debating whether to limit masturbation.
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)? I don’t have pre-fin blood tests, but here are the results of tests my urologist ordered. These were collected 1 month after stopping finasteride:
LH - 5.3 IU/L (range 1.3-9.6IU/L)
Prolactin - 20.1ng/mL (range 4.0-15.2 ng/mL)
Testosterone, Free, S - 18.0 ng/dL (range 5.05 - 19.8 ng/dL)
Testosterone, Total - 859 ng/dL (range 240 - 950 ng/dL)
TSH, Sensitive, S - 0.08 mIU/L (range 0.3 - 4.2 mIU/L)
So, my Prolactin is slightly elevated and TSH is quite low. Testosterone is normal (quite good, actually?), as is LH. Here are the followup results done to confirm thyroid problems:
TSH, Sensitive, S - 0.09 mIU/L (range 0.3 - 4.2 mIU/L)
T4 (Thyroxine), Free, S - 1.5 ng/dL (range 0.9 - 1.7 ng/dL)
T3 (Triiodothyronine), Total, S - 135 ng/dL (range 80 - 200 ng/dL)
So, TSH is still low. T4 and T3 are normal. Based on these results, I have “subclinical hyperthyroidism”.
Additonally, I’ve gotten STD tests and urinalysis done (all normal), Also had an ultrasound done on my testicles (which was normal, and mostly a waste of time/money, as I don’t have testicular pain).
Anything not listed in the above questions you’d like to share about your experience?
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
(I know it’s only been 2 months since I stopped finasteride, and I’m hopeful I will still yet recover. I’m not even certain if my problems are caused by finasteride, but it appears to be a likely culprit. I’m posting here because I have an appointment with an endocrinologist coming up, and would like to get people’s feedback ahead of that visit.)
I started taking finasteride in December 2018 after I noticed some thinning hair. I knew about the risks of side effects, but decided I would give it a try. For the first 6 months of use, I noticed no real issues. It was around month 7 or so that I began gradually noticing sexual symptoms. Pretty mild, just some erectile dysfunction and no sensation upon orgasm. I discounted these as isolated incidents, and probably due to stress/anxiety.
My symptoms began to worsen towards months 9-10. I had a handful of weeks where my libido was abnormally low, but again thought this was just psychological. My flaccid penis would ocassionally feel cold, and I also had at least two ocassions where i pulled it out to pee and noticed it was bent completely to the right or left sides. This freaked me out, and I considered stopping fin, but I stupidly didn’t. I considered whether i had peyronies disease, but my erections were not curved or bent. I think around this point my erections started feeling weird. I don’t know that I ever had full impotence/erectile dysfunction, but it certainly felt hard to maintain an erection, and my erections definitely didn’t feel as strong and as large as they used to.
At some point (i think month 10) I started developing pain in my prostate, perenium, and penis. I would describe it as a stinging or a dull ache toward the tip, as well as through the urethra. And a tight feeling in my anus. With this, I also had urinary problems - having to go frequently, and not feeling as though i emptied my bladder fully after I went. These symptoms were continuous and lasted throughtout the day. I did have a week where things seemed to return to normal, only to return to hell after I masturbated once. I made an appointment with my doctor, who thought it could be a urinary tract infection and ordered a urinalysis. This returned normal, as did STD tests. He referred me to a urologist after my symptoms did not subside. During this time I also had a scrotum ultrasound, which returned normal.
While waiting to see the urologist, I decided to quit finasteride. I tapered off, as described above. Within two weeks of taking my last pill, the prostate pain and urinary symptoms dramatically improved (and 2 months later they have now disappeared entirely). I met with the urologist, who believed my symptoms were either side effects caused by finasteride, or a prostate infection (prostatitis). She recommended I stay off finasteride indefinitely. Because my symptoms were improving at this time, we agreed to not do a course of antibiotics to treat for prostatitis. (I’m skeptical of her prostatitis idea - if anything, I think I could have nonbacterial prostatitis, or chronic pelvic pain / pelvic floor issues.)
Because of my hair loss, the urologist wanted to do some hormone tests, including thyroid, to see if I have any problems there. She was concerned about hypogondaism and/or that I had too much testosterone, which would lead to hair loss. My lab results returned with Prolactin slightly above range, and TSH abnormally low. We did a follow up, and my TSH is still low, but T3 and T4 are normal. Given my slightly out of range Prolactin, and my TSH level suggesting a thyroid problem, my doctor referred me to an endocrinologist.
I’m now 2 months off fin, and am still experiencing the side effects I listed in the form above. I’m curious if my symptoms / test results match the typical post finasteride profile? I do believe I could just have a prostate problem, or chronic pelivc pain, but it seems very coincidental given my finasteride use / experience quitting.
My long list of questions:
Does this sound like PFS or something else?
Has anyone else had thyroid / Prolactin issues alongside their PFS symptoms?
Did treating your thyroid problem make things better or worse?
Are there any other tests I should request from my doctor? Other hormones to check? Or maybe a penile dopper to check for physical damage to the penis?
Do I bring up finasteride/PFS when I see my endocrinologist?
Is abstaining from masturbation (or at least limiting it) worth doing?
Thanks for reading. I’ll try and keep this thread updated as I get more info.